Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 221, NWS Cleveland, OH

July 14, 2004Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 14, 2004, 6:07 AM EDT for Trumbull County, Ohio. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 6:07 AM EDT (10:07 UTC)
Expired
Jul 14, 2004, 7:00 AM EDT
In force
53 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Trumbull County, OH

The radar

The Cleveland radar (KCLE), 92 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 10.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 141007
SVRCLE
OHC155-141100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
607 AM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TRUMBULL COUNTY IN NORTHEAST OHIO...

* UNTIL 700 AM EDT

* AT 601 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  WEST FARMINGTON...AND MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...   CORTLAND
  WEST FARMINGTON
  BRISTOLVILLE
  NORTH BLOOMFIELD
  KINSMAN

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4129 8064 4131 8071 4131 8078 4132 8085
      4132 8091 4134 8100 4149 8100 4150 8053
      4128 8052

$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:10 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 14, 3:10 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
310 AM EDT WED JUL 14 2004

.SHORT TERM (TODAY THROUGH THURSDAY)...
CONVECTION COULD NEVER REALLY GET GOING OVER NW OR EVEN N CENTRAL OH
OVERNIGHT. THINK THAT SUBSIDENCE FROM COMPLEX MOVING THRU IL/IN/KY
EARLIER IN THE NIGHT HELPED KEEP SIGNIFICANT CONVECTION FROM
DEVELOPING OR EVEN MOVING INTO ACROSS WESTERN OHIO. THIS WAS EVIDENT
BY DWPTS IN SW OH DROPPING 10-15 DEG IN JUST ONE HOUR EARLIER IN THE
NIGHT. WL BE INTERESTING TO SEE WHAT HAPPENS OVER THE NEXT COUPLE OF
HOURS AS THE LINE MOVES INTO PERHAPS SLIGHTLY MORE FAVORABLE
THERMODYNAMIC CONDITIONS OVER NE OH/NW PA. REGARDLESS...JUST PURE
EXTRAPOLATION OF THE LINE WOULD LIKELY TAKE IT THRU EXTREME NE OH
AND NW PA JUST BEFORE SUNRISE. WL NEED TO CARRY LIKELY POPS THIS
MORNING FOR THOSE AREAS. OTHERWISE...FOR AREAS EAST OF A LORAIN TO
MFD LINE...WL KEEP CHC POPS FOR THIS MORNING JUST IN CASE THE LINE
TRIES TO REDEVELOP TO THE SOUTH AS IT MOVES INTO UNSTABLE AIR. WL
MAKE FINAL DECISION ON EXACT PLACEMENT OF MRNG POPS RIGHT BEFORE ZFP
ISSUANCE.

UPR TROUGH SWINGS THROUGH TODAY...WITH THE UPR LOW CLOSING OFF OVER
UPSTATE NY. THIS CAUSES THE LOW TO BASICALLY STALL OUT AND BECOME
VERTICALLY STACKED OVER NY STATE. BOTH THE GFS AND ETA SHOW PLENTY
OF WRAP AROUND MOISTURE AND SHORT WAVES ROTATING AROUND THE UPR LOW
THRU THURSDAY. WITH SUNSHINE THIS MORNING...THINKING SOME DIURNALLY
DRIVEN SHOWERS/TSTMS WL DEVELOP WITH THE COLD AIR. THINKING THAT TOL
AND FDY BEST CHANCE WL BE WHEN THE VORT AXIS MOVES THROUGH AROUND
NOON...BUT THEN THAT AREA WILL DRY OUT RATHER QUICKLY BY EVENING.
BUT NW PA SHOULD HAVE SUFFICIENT MOISTURE AND UPR LVL SUPPORT TO
SUSTAIN SHOWER ACTIVITY RIGHT THRU THURSDAY. FOR TONIGHT AND
THU...WL GO WITH LKLY POPS FOR ERI...TAPERING OFF TO CHC FROM CLE TO
MFD THROUGH TOL AND FDY. WL KEEP CHC OF THUNDER IN OVERNIGHT AS WELL
WITH SOME WEAK INSTABILITY WITH THE COLD AIR ALOFT. IF THE MODEL QPF
VERIFIES NR ERI...COULD BE LOCAL TOTALS OF AROUND 1 INCH TONIGHT AND
THU.

TEMPS WL BE SIGNIFICANTLY COOLER FOR THE NEXT COUPLE OF DAYS IN NW
FLOW AND 850MB TEMPS IN THE LOWER TEENS. DWPTS WL ALSO BE MUCH
LOWER...MAKING IT MUCH MORE COMFORTABLE THAN THE PAST COUPLE OF DAYS.

&&

.LONG TERM(THU NIGHT THROUGH TUESDAY)...
THE ETA WANTS TO EJECT THE UPR LOW TO THE EAST MUCH FASTER THAN THE
GFS THU NIGHT. WITH THE HIGHLY AMPLIFIED PATTERN ACROSS NORTH
AMERICA AND THE LACK OF ANY SIGNIFICANT KICKER SHORT WAVE UNTIL FRI
NIGHT...HAVE OPTED TO KEEP CHC POPS FOR NW PA THU NIGHT AS WELL. THE
GFS WOULD EVEN SUGGEST THAT POPS ARE NEEDED AS FAR WEST AS CLE...BUT
THINKING IS THAT CLE WL BE FAR ENOUGH INTO THE DRY AIR. NEXT SYSTEM
DIVES INTO THE LOWER LAKES SAT...BUT IS VERY MOISTURE STARVED.
ALTHOUGH THE FCST HAS LOW CHC POPS THRU THE WKND...IT IS UNLIKELY
THAT THE WHOLE WKND WL BE WET. IN FACT...IT IS POSSIBLE THAT SOME
PLACES MAY SEE VERY LITTLE IF ANY RAINFALL OVER THE WEEKEND.

NO CHANGES TO THE FCST BEYOND SATURDAY.

&&

.AVIATION (06Z-06Z)
WL CONT TREND OF BEING LESS PESSIMISTIC WITH AMT OF TSRA AND PRECIP
IN GNL.  THINK WL HV QUICK SHOT OF TSRA WITH CDFNT THEN A BREAK TIL
INSTABILITY SHRA/TSRA POP UP WITH DAYTIME HEATING. WITH TRACK OF UPR
LOW MOVG SE ACRS ERN LERI...INSTABILITY SHRA SHUD MNLY AFFECT ERN
AREAS SO ONLY CARRYING SHRA IN PREDOMINATE FCST FOR YNG AND ERI AND
ONLY VCSH FOR CLE...MFD AND CAK.  AS SHRA DVLP WITH INLAND HEATING
CUD SEE CLE PROTECTED FM LERI STABILIZING EFFECTS THIS AFTN.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE
PA...NONE

&&

SHORT TERM...MRD
LONG TERM...MRD
AVIATION...05

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:37 AM EDTSpecial Marine WarningCLE3 hr
Jul 14, 1:37 AM EDTSpecial Marine WarningCLE3 hr
Jul 14, 1:37 AM EDTSpecial Marine WarningCLE3 hr
Jul 14, 3:41 AM EDTSevere Thunderstorm WarningCLELake64 min
Jul 14, 3:42 AM EDTSevere Thunderstorm WarningCLEAshtabula63 min
Jul 14, 4:51 AM EDTSevere Thunderstorm WarningCLECuyahoga54 min
Jul 14, 5:29 AM EDTSevere Thunderstorm WarningCLELake46 min
Jul 14, 5:29 AM EDTSevere Thunderstorm WarningCLEGeauga61 min
Jul 14, 11:48 AM EDTSpecial Marine WarningCLE2 hr
Jul 14, 11:48 AM EDTSpecial Marine WarningCLE2 hr
Jul 14, 2:26 PM EDTSpecial Marine WarningCLE94 min
Jul 14, 2:26 PM EDTSpecial Marine WarningCLE94 min
Jul 14, 2:26 PM EDTSpecial Marine WarningCLE94 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.